HYPERPROLACTINEMIA AND RISPERIDONE TREATMENT

HYPERPROLACTINEMIA AND RISPERIDONE TREATMENT   9/20/2017

QUESTION-I am looking for guidance on hyperprolactinemia  and inducible galactorrhea
in the setting of antipsychotic (respiridol) therapy in a young woman.  I
wanted to find some guidelines on PRL monitoring,  and when treatment is
recommended as the antipsychotic cannot be stopped due to significant mental
health issues.    Can the endotext experts recommend appropriate reading or
provide some advise? Angie  McGibbon, MD =

RESPONSE-This is a common scenario for endocrine consultants, and There are two aspects to this:

1.      Is the hyperprolactinemia due to the Risperidone?  There are several possibilities to sort this out.  (a) The easiest way to decide this is to stop the drug for 3 days (if Ok with the psychiatrist) and the PRL levels usually return to normal or near normal by 72 hours;  (b). If the Risperidone cannot be stopped, could it be switched to another antipsychotic for a week (e.g. aripiprazole, olanzapine or clozapine) to see if the PRL comes down; (c) Add aripiprazole to the Risperidone – this sometimes causes the PRL to come down; (d)  If none of the above can be done and patient cannot come off the Risperidone at all, then an MRI should be done – primarily to r/o stalk effect from a large mass lesion such as a craniopharyngioma.  I am not particularly worried about a microprolactinoma.

2.      Once #1 above is done.  Then, what to do about the hyperprolactinemia.  If she is having regular menses and just expressible galactorrhea that is not that bothersome, I would do nothing and not worry about the PRL levels.  If she is amenorrheic and you are concerned about estrogen lack, and if the Risperidone cannot be switched to another antipsychotic, then she could have aripiprazole added, which sometimes works, an oral contraceptive could be given to restore estrogen, or an antiresporptive agent could be given if she has osteopenia.  If she is interested in fertility, then a dopamine agonist could be given very carefully, in conjunction with careful supervision by you and the psychiatrist, as there are rare cases of exacerbation of the psychosis with such treatment.

I hope this answers your questions but I would be happy to amplify if needed. More detail can be found in:  Drugs and prolactin.  Pituitary.  2008;11:209-218. Marc Molitch,  MD  9/20/17